Alert archive / New Mexico / High Wind Warnings in 2024
High Wind Warning 24, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Aug 8, 2024, 8:08 PM MDT for 6 counties in New Mexico. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2024, 8:08 PM MDT (02:08 UTC)
- Expired
- Aug 8, 2024, 10:00 PM MDT
- In force
- 112 min
- Issued by
- NWS Albuquerque, NM
Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Valencia County, NM
The radar
The Albuquerque radar (KABX), 14 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 2.1 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 2780 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
651 WWUS75 KABQ 090208 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 808 PM MDT Thu Aug 8 2024 NMZ219-221-090400- /O.NEW.KABQ.HW.W.0024.240809T0208Z-240809T0400Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- Sandia and Manzano Mountains including Edgewood- 808 PM MDT Thu Aug 8 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING... * WHAT...East winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Middle Rio Grande Valley including the Albuquerque Metro Area, and Sandia and Manzano Mountains including Edgewood. * WHEN...Until 10 PM MDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Isolated power outages are expected. Travel will be difficult, especially for high profile vehicles. Visibility may be limited in blowing dust. Particularly strong winds capable of tree damage will be located along Interstate 40 in eastern Albuquerque. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take action to secure trash cans, lawn furniture, and other loose or lightweight outdoor objects. Extremely hazardous driving conditions can be expected, especially for motorists in high profile vehicles who should consider delaying travel. && $$ 11
1 follow-up statement
252 WWUS75 KABQ 090351 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 951 PM MDT Thu Aug 8 2024 NMZ219-221-090500- /O.EXP.KABQ.HW.W.0024.000000T0000Z-240809T0400Z/ Middle Rio Grande Valley including the Albuquerque Metro Area- Sandia and Manzano Mountains including Edgewood- 951 PM MDT Thu Aug 8 2024 ...HIGH WIND WARNING WILL EXPIRE AT 10 PM MDT THIS EVENING... Although a few strong gusts may persist, winds will continue to decrease, therefore the High Wind Warning will be allowed to expire. $$ 11
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Aug 8, 5:45 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 8, 5:45 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 545 PM MDT Thu Aug 8 2024 ...New AVIATION... .SYNOPSIS... Issued at 301 PM MDT Thu Aug 8 2024 Widespread to numerous storm chances today and tomorrow will increase the risk of flash flooding of recent burn scars, urban areas, and portions of northern NM where soils are saturated from recent heavy rainfall. Precipitation chances trend down this weekend when storms will generally be confined to the high terrain of western and northern NM. Temps climb back above average early to mid- next week, creating heat risk concerns in central and eastern NM. Scattered to widespread storms next week will continue to favor the northern and western high terrain. && .SHORT TERM... (This evening through Friday night) Issued at 301 PM MDT Thu Aug 8 2024 Upslope flow and convergence associated with a backdoor front has already led to widespread storm development along the central mountain chain this afternoon. This area of enhanced lift will continue to tap into the 500-1000J/kg of ML CAPE in place and moist inflow will allow this convection to persist for several hours despite the slow storm motion. Models have been in good agreement about storm development in central and northern NM, but eastern NM still remains a wildcard. Recent runs of the HRRR show a complex of storms developing late tonight in the east-central plains and even a few storms as far south as Roswell. Confidence is relatively low since the exact location will be outflow boundary development. Showers with embedded storms will likely continue in the north near the CO border as well, but PoPs were decreased from what the NBM has since coverage should consistently decrease with the loss of daytime heating. Low clouds associated with the backdoor front have stalled across Union county, but the frontal feature itself can be clearly seen on radar along a line extending from northern Roosevelt county northwestward towards the central highlands. Consistently breezy east to northeast winds have been observed in its wake and will continue to occur through the night until the sfc pressure gradient finally washes out tomorrow morning. Gusty east winds associated convective outflows have already been observed in the Rio Grande Valley, but winds will continue to rise later today as the reinforcing front pushes through. With low clouds in place east of the central mountain chain, expecting convective initiation to be delayed there. However, confidence is high that storms will bubble up along the central mountain chain during the early afternoon, spreading north and eastward during the afternoon. With enhanced mid-level flow, bulk shear will increase tomorrow, supporting the organization of storms as they move off the mountains to the east. Strong to severe storms cannot be ruled out as a result. PWATs of 1-2 standard deviations above normal in northern NM will once again support efficient rainfall and potentially a few instances of flash flooding. && .LONG TERM... (Saturday through Wednesday) Issued at 301 PM MDT Thu Aug 8 2024 The Monsoon High will elongate over New Mexico Saturday and the increased subsidence and downtick in moisture will result in a downtrend in convective coverage Saturday afternoon. Locations near the AZ and CO border will be favored for precipitation. Temperatures will also climb a few degrees, particularly in eastern NM where the triple digits will return to the southeast plains after the very short hiatus. Moisture will recycle Sunday with scattered showers and storms favoring the western and northern mountains with typical monsoon hazards. Monday has the potential to be more active as a shortwave embedded with the southerly monsoonal flow moves across the state, sparking more widespread showers and storms. Despite the advantageous flow direction and the added forcing, moisture will remain at near normal levels. That being said, we are at the climatological max for PWAT this time of year so a near-normal atmosphere still has plenty of juice to produce heavy rainfall rates of 1-2"/hour and flash flooding. The monsoonal moisture plume will tilt across the state mid-week, introducing higher precipitation chances into central and even eastern NM. By late week, a ridge moving in from the west may push some dry air in the western half of the state, decreasing PoPs there. However, some members of the global ensembles keep a monsoonal moisture plume across the state through the entirely of next week. && .AVIATION... (00Z TAFS) Issued at 406 PM MDT Thu Aug 8 2024 Ongoing convection will be slower to diminish overnight due to forcing associated with a backdoor front, which is currently making southwest progress across eastern NM. Short-lived MVFR conditions are likely in/near convection this evening. The front will result in a wind shift at KROW later this evening with gusty northeast winds expected. The front, aided by convective outflow, will result in a strong east canyon wind at KABQ this evening with gusts up to 40kts forecast. An Airport Weather Warning will likely be issued for KABQ shortly. Otherwise, areas of MVFR cigs are forecast to develop behind the front along/east of the central mountain chain overnight and impact KLVS and KTCC with very low IFR probabilities. Low stratus will be slower to diminish across eastern NM Friday morning. Convection may impact terminals around/after 21Z Friday with gusty winds and short-lived MVFR impacts. && .FIRE WEATHER... Issued at 301 PM MDT Thu Aug 8 2024 Numerous showers and storms today and tomorrow will generally favor western and northern areas. There is a moderate to high risk of burn scar flash flooding and areas in north-central and eastern NM may experience flash flooding as well. A backdoor cold front will continue to progress south and west this afternoon and evening, eventually creating gusty east winds through the gaps of the central mtn chain tonight. Low clouds in eastern NM in the wake of the boundary will create poor ventilation through at least the late morning east of the central mtn chain. The threat of severe weather is relatively low today, but increases tomorrow in east-central NM where very gusty winds and large hail are possible. Shower and storm activity trends down this weekend then increases again early next week. Temperatures will also climb back above seasonal averages next week, creating heat risk concerns along the Rio Grande Valley and in eastern NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 66 86 64 88 / 50 50 50 20 Dulce........................... 52 78 52 82 / 70 70 60 50 Cuba............................ 58 81 58 85 / 40 50 50 40 Gallup.......................... 57 84 58 88 / 50 50 30 20 El Morro........................ 58 80 58 84 / 50 50 40 20 Grants.......................... 60 82 60 88 / 40 40 40 30 Quemado......................... 58 82 58 87 / 40 50 30 20 Magdalena....................... 61 86 64 88 / 30 10 20 10 Datil........................... 57 81 58 85 / 30 30 20 10 Reserve......................... 57 83 57 91 / 30 60 20 10 Glenwood........................ 65 89 67 95 / 30 30 10 5 Chama........................... 50 72 50 74 / 80 70 70 60 Los Alamos...................... 59 80 61 81 / 50 60 50 50 Pecos........................... 57 81 58 83 / 60 60 50 30 Cerro/Questa.................... 52 74 51 77 / 80 70 70 60 Red River....................... 47 66 47 67 / 80 70 70 60 Angel Fire...................... 46 72 46 72 / 80 60 60 50 Taos............................ 54 79 54 81 / 70 50 60 40 Mora............................ 53 76 52 79 / 70 60 50 50 Espanola........................ 61 86 61 89 / 60 50 50 30 Santa Fe........................ 60 83 61 84 / 70 50 50 30 Santa Fe Airport................ 60 86 61 89 / 50 40 40 20 Albuquerque Foothills........... 66 91 68 92 / 40 30 40 20 Albuquerque Heights............. 66 92 67 94 / 30 20 30 5 Albuquerque Valley.............. 66 94 67 95 / 30 20 30 5 Albuquerque West Mesa........... 67 92 67 94 / 30 20 30 10 Belen........................... 65 94 66 96 / 30 10 20 0 Bernalillo...................... 65 94 66 95 / 40 20 40 10 Bosque Farms.................... 65 93 65 95 / 30 20 20 5 Corrales........................ 66 94 67 95 / 30 20 40 10 Los Lunas....................... 66 94 66 95 / 30 10 20 5 Placitas........................ 63 90 65 91 / 40 20 30 10 Rio Rancho...................... 66 93 67 95 / 30 20 40 10 Socorro......................... 67 95 69 97 / 30 10 10 0 Sandia Park/Cedar Crest......... 58 84 60 86 / 40 30 30 20 Tijeras......................... 60 87 61 88 / 40 30 30 10 Edgewood........................ 58 85 58 88 / 40 40 30 10 Moriarty/Estancia............... 57 86 56 90 / 30 20 30 10 Clines Corners.................. 56 80 56 85 / 50 30 30 10 Mountainair..................... 58 85 59 88 / 30 20 20 5 Gran Quivira.................... 58 86 59 87 / 30 20 20 5 Carrizozo....................... 64 89 64 91 / 20 30 20 10 Ruidoso......................... 57 82 58 83 / 10 30 20 10 Capulin......................... 56 74 55 79 / 60 50 80 50 Raton........................... 57 78 55 84 / 60 60 60 40 Springer........................ 58 82 58 86 / 70 50 60 30 Las Vegas....................... 57 79 55 84 / 50 50 40 30 Clayton......................... 61 76 59 85 / 40 40 70 30 Roy............................. 60 79 59 84 / 70 40 70 30 Conchas......................... 66 88 64 93 / 40 40 50 10 Santa Rosa...................... 65 87 63 91 / 40 30 40 10 Tucumcari....................... 66 88 63 92 / 40 30 40 10 Clovis.......................... 68 90 66 95 / 30 30 30 5 Portales........................ 68 91 66 95 / 30 30 30 5 Fort Sumner..................... 68 92 67 95 / 30 20 20 5 Roswell......................... 73 98 72 100 / 20 0 10 0 Picacho......................... 65 91 64 93 / 10 5 10 5 Elk............................. 60 88 60 91 / 10 10 10 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until midnight MDT tonight for NMZ214-215-227>229. && SHORT TERM...16 LONG TERM....16 AVIATION...11
In the hours before
Local storm report, Aug 8, 5:26 PM MDT, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
526 PM MDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Flash Flood 2 SSW Rociada 35.80N 105.44W
08/08/2024 San Miguel NM Broadcast Media
Image of vehicles in flash flooding in
Rincon Montoso southwest of Rociada.
&&
DPorterSpecial weather statement, Aug 8, 5:51 PM MDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
551 PM MDT Thu Aug 8 2024
NMZ201-090015-
Northwest Plateau-
551 PM MDT Thu Aug 8 2024
...STRONG GUSTY OUTFLOWS WILL IMPACT NORTHWESTERN SAN JUAN COUNTY
THROUGH 615 PM MDT...
At 549 PM MDT, Doppler radar and satellite were tracking strong
gusty outflows from showers and thunderstorms. These strong winds
were along a line extending from 14 miles southeast of Aneth to 7
miles northwest of Shiprock to 10 miles southwest of Ojo Amarillo.
Movement was west to southwest at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar and satellite indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shiprock, Nenahnezad, Red Valley, and Rattlesnake.
This includes Highway 64 between Mile Markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
&&
LAT...LON 3700 10872 3686 10863 3661 10828 3641 10856
3664 10904 3700 10905
TIME...MOT...LOC 2349Z 082DEG 25KT 3707 10896 3684 10881 3656 10846
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DPorterLocal storm report, Aug 8, 7:11 PM MDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
711 PM MDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Flash Flood 2 S Edgewood 35.04N 106.19W
08/08/2024 Torrance NM Trained Spotter
Driveway flooded and impassable.
&&
DPorterSpecial weather statement, Aug 8, 7:29 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT Thu Aug 8 2024
NMZ222-223-090200-
Central Highlands-Estancia Valley-
729 PM MDT Thu Aug 8 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN TORRANCE COUNTY THROUGH
800 PM MDT...
At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles south of Clines Corners to 6 miles
northeast of Cedarvale. Movement was north at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
These storms will remain over mainly rural areas of eastern Torrance
County.
This includes the following highways...
Highway 285 between Mile Markers 226 and 246.
Highway 60 between Mile Markers 234 and 251.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3496 10584 3439 10576 3440 10551 3497 10548
TIME...MOT...LOC 0129Z 175DEG 18KT 3485 10566 3446 10565
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
DPorterSpecial weather statement, Aug 8, 7:48 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
748 PM MDT Thu Aug 8 2024
NMZ219-220-090245-
Lower Rio Grande Valley-Middle Rio Grande Valley/Albuquerque Metro
Area-
748 PM MDT Thu Aug 8 2024
...GUSTY SHOWERS WILL IMPACT CENTRAL VALENCIA...NORTH CENTRAL SOCORRO
AND BERNALILLO COUNTIES THROUGH 845 PM MDT...
At 746 PM MDT, Doppler radar was tracking gusty showers along the
Sandia and Manzano Mountains producing strong easterly winds.
HAZARD...East wind gusts up to 57 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albuquerque, Los Lunas, Belen, Valencia, Los Ranchos De Albuquerque,
Bosque Farms, Rio Communities North, Paradise Hills, Jarales, and Los
Trujillos-Gabaldon.
This includes the following highways...
Interstate 40 between Mile Markers 144 and 166.
Interstate 25 between Mile Markers 175 and 233.
Highway 60 between Mile Markers 166 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust can reduce visibilities below one quarter mile at times.
&&
LAT...LON 3520 10688 3520 10651 3443 10655 3441 10658
3441 10693
TIME...MOT...LOC 0146Z 108DEG 8KT 3507 10652
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
CAThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:35 PM MDT | Flash Flood Warning | ABQ | San Miguel, Santa Fe, Torrance | 3 hr |
| Aug 8, 7:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
| Aug 8, 7:48 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 57 min |
| Aug 8, 8:02 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 13 min |
| Aug 8, 9:12 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 2 hr |
| Aug 8, 9:25 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 35 min |
| Aug 8, 10:00 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 19 min |
| Aug 8, 10:19 PM MDT | Flash Flood Warning | ABQ | Lincoln | 3 hr |
| Aug 8, 10:35 PM MDT | Special Weather Statement | ABQ | Lincoln | 25 min |
| Aug 9, 1:09 AM MDT | Flash Flood Warning | ABQ | Harding, Quay, San Miguel | 3 hr |
| Aug 9, 3:04 AM MDT | Flood Watch | ABQ | Bernalillo, Colfax, Harding, Mora, Quay, Rio Arriba and 5 more | 21 hr |
| Aug 9, 3:25 PM MDT | Special Weather Statement | ABQ | Colfax | 35 min |
| Aug 9, 3:35 PM MDT | Areal Flood Advisory | ABQ | Colfax | 3 hr |
| Aug 9, 3:42 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Aug 9, 4:26 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| Aug 9, 4:48 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval, Santa Fe | 3 hr |
| Aug 9, 5:22 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 3 hr |
| Aug 9, 5:38 PM MDT | Special Weather Statement | ABQ | Los Alamos | 37 min |
| Aug 9, 5:39 PM MDT | Special Weather Statement | ABQ | Bernalillo | 36 min |
| Aug 9, 5:47 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Santa Fe | 118 min |
| Aug 9, 5:52 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| Aug 9, 5:54 PM MDT | Flash Flood Warning | ABQ | Bernalillo | 98 min |
Nearby
High Wind Warnings in New Mexico, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.